Alert archive / Texas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 103, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Sep 27, 2011, 5:28 PM CDT for Austin County, Colorado County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2011, 5:28 PM CDT (22:28 UTC)
- Expired
- Sep 27, 2011, 6:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Austin County, TX, Colorado County, TX
The radar
The Houston radar (KHGX), 127 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 10.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2713 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -107 m²/s²
- 0-3 km storm-relative helicity
- -90 m²/s²
- Significant tornado parameter
- -0.7
- Supercell composite
- -3.7
The text
As transmitted, in the capitals the NWS used until 2016.
665 WUUS54 KHGX 272228 SVRHGX TXC015-089-272315- /O.NEW.KHGX.SV.W.0103.110927T2228Z-110927T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 528 PM CDT TUE SEP 27 2011 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN AUSTIN COUNTY IN SOUTHEAST TEXAS... NORTHERN COLORADO COUNTY IN SOUTHEAST TEXAS... * UNTIL 615 PM CDT * AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF COLUMBUS...AND MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IN THE SEVERE THUNDERSTORM WARNING INCLUDE BUT ARE NOT LIMITED TO EAGLE LAKE. PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE... OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 2975 9612 2947 9634 2974 9669 2994 9654 TIME...MOT...LOC 2228Z 301DEG 16KT 2980 9651 $$
3 follow-up statements
816 WWUS54 KHGX 272250 SVSHGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 550 PM CDT TUE SEP 27 2011 TXC015-089-272315- /O.CON.KHGX.SV.W.0103.000000T0000Z-110927T2315Z/ AUSTIN TX-COLORADO TX- 550 PM CDT TUE SEP 27 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR COLORADO AND AUSTIN COUNTIES... AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHEAST OF COLUMBUS...MOVING SOUTHEAST AT 20 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAT SPRING AND EAGLE LAKE LAT...LON 2975 9612 2947 9634 2974 9669 2994 9654 TIME...MOT...LOC 2250Z 301DEG 16KT 2975 9641 $$
955 WWUS54 KHGX 272301 SVSHGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 601 PM CDT TUE SEP 27 2011 TXC015-089-272315- /O.CON.KHGX.SV.W.0103.000000T0000Z-110927T2315Z/ AUSTIN TX-COLORADO TX- 601 PM CDT TUE SEP 27 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR COLORADO AND AUSTIN COUNTIES... AT 556 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF CAT SPRING...OR 10 MILES EAST OF COLUMBUS...MOVING SOUTHEAST AT 20 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAGLE LAKE PRECAUTIONARY/PREPAREDNESS ACTIONS... HAIL UP TO 0.88 INCHES IN DIAMETER HAS BEEN REPORTED IN CAT SPRING WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. && LAT...LON 2975 9612 2947 9634 2974 9669 2994 9654 TIME...MOT...LOC 2300Z 301DEG 16KT 2973 9637 $$
878 WWUS54 KHGX 272314 SVSHGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 614 PM CDT TUE SEP 27 2011 TXC015-089-272324- /O.EXP.KHGX.SV.W.0103.000000T0000Z-110927T2315Z/ AUSTIN TX-COLORADO TX- 614 PM CDT TUE SEP 27 2011 ...THE SEVERE THUNDERSTORM WARNING FOR COLORADO AND AUSTIN COUNTIES WILL EXPIRE AT 615 PM CDT... LAT...LON 2975 9612 2947 9634 2974 9669 2994 9654 TIME...MOT...LOC 2314Z 301DEG 16KT 2970 9631 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 3:03 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Sep 27, 3:03 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 303 PM CDT TUE SEP 27 2011 .DISCUSSION... TEMPS SO FAR HAVE HELD IN THE LOW/MID 90S SO FAR. THINK THAT MAX TEMPS WILL REACH MID 90S MOST AREAS WITH ONLY A FEW SPOTS IN THE UPPER 90S. OVERALL TEMPS ARE A COUPLE OF DEGREES LOWER THAN YESTERDAY. STILL QUITE HOT FOR THE LAST WEEK OF SEPTEMBER. CLIMATE SECTION BELOW HIGHLIGHTS JUST HOW HOT IT HAS BEEN FOR THE MONTH OF SEPTEMBER IN CASE YOU DID NOT ALREADY KNOW. AS FOR RAIN CHANCES THE NEXT COUPLE OF DAYS...HAVING A HARD TIME SEEING WHERE SE TX MAY GET SOME BENEFICIAL RAINFALL. OVERALL THE UPPER LEVEL PATTERN IS BECOMING MORE SUPPORTIVE. WATER VAPOR IMAGERY IS PICKING UP ON A UPPER LEVEL LOW OVER C TX THAT DEVELOPED LAST NIGHT AND LIKELY SUPPORTED CONVECTION OVERNIGHT. ANOTHER SHORTWAVE TROUGH WAS SEEN ON WATER VAPOR IMAGERY WORKING THROUGH THE C PLAINS AROUND THE CLOSED LOW OVER LAKE MICH. UPPER LEVEL RIDGE STILL REMAINS OVER THE GREAT BASIN. THERE IS A BIT OF A WEAK TROUGH OVER MUCH OF TX BUT REALLY NOT SUPPORTIVE OF ANY LARGE SCALE ASCENT...EXCEPT OVER C TX UNDER THE MAIN UPPER LOW. RADAR IMAGERY IS PICKING UP ON SOME HIGH BASED/MID LEVEL CONVECTION WHICH LOOKS TO BE PUSHING INTO THE BRAZOS VALLEY. DECIDED TO AT LEAST GO 30 POPS TONIGHT FOR THE NW PARTS OF SE TX WITH THE UPPER LOW OVER THE AREA AND SFC BOUNDARY TO THE NORTH. BOUNDARY LOOKS TO BE HUNG UP ALONG THE I-20 CORRIDOR WITH UNSTABLE AIRMASS SOUTH OF IT WITH CAPE PUSHING 3000 J/KG. CAP STILL LOOKS STRONG TO INHIBIT SFC BASED CONVECTION...BUT GIVEN THE UPPER LOW AND MORE HEATING...COULD SEE THE CAP BREAK LATER THIS EVENING. AS WAS THE CASE LAST NIGHT...COULD SEE A FEW STORMS APPROACH SEVERE LEVELS OR BECOME SEVERE. HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS WITH POSSIBLY SOME DRY LIGHTNING CREATING A WILD FIRE DANGER. TOMORROW AND THUR STILL LOOK LIKE DAYS WHERE CONVECTION MAY BE POSSIBLE BUT NOT SEEING MUCH IN THE WAY OF WIDESPREAD CONVECTION. SHORTWAVE IN THE PLAINS WILL ROTATE SE TONIGHT AND TOMORROW REACHING LA BY WED NIGHT. COULD BE ENOUGH VERTICAL MOTION WITH THE WAVE TO WEAKEN THE CAP AND GET SOME CONVECTION SO FORECAST WILL KEEP 20 POPS. THUR LOOKS LESS CERTAIN AS THE WAVE MOVES OUT AND THE UPPER LOW OVER C TX WEAKENS AND MOVES BACK TO THE WEST OVER MEXICO. UPPER LEVEL FLOW ON THUR LOOKS MORE SUBSIDENT BUT MODELS CONTINUE TO BE MORE AGGRESSIVE WITH PRECIP ON THUR. OLD FRONTAL BOUNDARY MAY STILL BE IN PLAY AND RIDGE HAS NOT QUITE BUILT OVER TX AGAIN SO COULD SEE CONVECTION STILL A POSSIBILITY. CAP WILL BE WEAKER AS WELL. ALL THE MODELS ARE NOW IN PRETTY GOOD AGREEMENT WITH THE FRONT PUSHING INTO SE TX DURING THE DAY FRI. NAM WANTS TO INITIATE CONVECTION ALONG THE COAST WITH THE FRONTAL/SEA BREEZE COLLISION BUT NOT ALL THAT CONFIDENT WITH PRECIP WATER LESS THAN 1.5 INCHES. DRIER AND COOLER AIRMASS WILL TAKE SOME TIME TO WORK INTO THE AREA BUT STILL LOOKS TO BE FELT FOR THE WEEKEND. FORECAST WILL BE DRY BUT TEMPS WILL BE BACK TO CLIMO NORMS FOR THIS TIME OF YEAR. QUITE POSSIBLE TO HAVE SOME MIN TEMPS IN THE 50S WITH MAX TEMPS IN THE MID 80S. IT LOOKS LIKE A GOOD START TO OCTOBER AS FAR AS TEMPERATURES ARE CONCERNED...JUST NEED TO GET SOME RAIN. 39 && .MARINE... LIGHT WINDS...GENERALLY 10 KNOTS OR LESS...CAN BE EXPECTED THROUGH FRIDAY. WINDS AND SEAS WILL INCREASE STARTING FRIDAY NIGHT (BECOMING EAST TO NORTHEAST) AFTER THE PASSAGE OF A COLD FRONT. CAUTION AND/OR ADVISORY FLAGS ARE ANTICIPATED OVER THE WEEKEND. 42 && .CLIMATE... WITH ONLY FOUR DAYS LEFT IN THE MONTH...SEPTEMBER 2011 IS SET TO BECOME ONE OF THE WARMEST SEPTEMBERS ON RECORD ACROSS MUCH OF INLAND SOUTHEAST TEXAS. FOR COLLEGE STATION... THE AVERAGE TEMPERATURE FOR SEPTEMBER (THROUGH 9/26) HAS BEEN 83.4 DEGREES WHICH CURRENTLY RANKS AS THE 3RD WARMEST SEPTEMBER ON RECORD (1ST PLACE IS 85.2 DEGREES SET IN 2005). IN 2011...COLLEGE STATION HAS HAD THEIR 1ST WARMEST APRIL...THEIR 10TH WARMEST MAY...THEIR 3RD WARMEST JUNE...THEIR 2ND WARMEST JULY...AND THEIR 1ST WARMEST AUGUST. FOR HOUSTON INTERCONTINENTAL AIRPORT... THE AVERAGE TEMPERATURE FOR SEPTEMBER (THROUGH 9/26) HAS BEEN 82.8 DEGREES WHICH CURRENTLY RANKS AS THE 3RD WARMEST SEPTEMBER ON RECORD (1ST PLACE IS 83.4 DEGREES IN 2005). IN 2011...HOUSTON INTERCONTINENTAL HAS HAD THEIR 3RD WARMEST APRIL...THEIR 8TH WARMEST MAY...THEIR 1ST WARMEST JUNE...THEIR 3RD WARMEST JULY...AND THEIR 1ST WARMEST AUGUST. FOR HOUSTON HOBBY AIRPORT... THE AVERAGE TEMPERATURE FOR SEPTEMBER (THROUGH 9/26) HAS BEEN 82.8 DEGREES WHICH CURRENTLY RANKS AS THE 3RD WARMEST SEPTEMBER ON RECORD (1ST PLACE IS 84.5 DEGREES IN 2005...AND 2ND PLACE IS 82.9 DEGREES IN 1998). IN 2011...HOUSTON HOBBY HAS HAD THEIR 3RD WARMEST MARCH... THEIR 2ND WARMEST APRIL...THEIR 8TH WARMEST MAY...THEIR 2ND WARMEST JUNE...THEIR 3RD WARMEST JULY...AND THEIR 1ST WARMEST AUGUST. FOR GALVESTON... THE AVERAGE TEMPERATURE FOR SEPTEMBER (THROUGH 9/26) HAS BEEN 82.5 DEGREES WHICH CURRENTLY RANKS AS THE 15TH WARMEST SEPTEMBER ON RECORD (1ST PLACE IS 84.6 DEGREES IN 2005). IN 2011...GALVESTON HAS HAD THEIR 7TH WARMEST MAY...THEIR 1ST WARMEST JUNE...THEIR 2ND WARMEST JULY...AND THEIR 1ST WARMEST AUGUST. 42 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 75 98 73 98 70 / 30 20 20 10 20 HOUSTON (IAH) 74 96 75 95 74 / 20 20 20 20 20 GALVESTON (GLS) 79 89 80 89 77 / 10 20 20 20 20 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...39 AVIATION/MARINE...42
Hazardous weather outlook, Sep 27, 3:38 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 338 PM CDT TUE SEP 27 2011 TXZ200-210>214-226-227-235>238-282045- AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-HARRIS- JACKSON-LIBERTY-MATAGORDA-WALLER-WHARTON- 338 PM CDT TUE SEP 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. TXZ163-164-176>179-195>199-282045- BRAZOS-BURLESON-GRIMES-HOUSTON-MADISON-MONTGOMERY-POLK- SAN JACINTO-TRINITY-WALKER-WASHINGTON- 338 PM CDT TUE SEP 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE A FEW ISOLATED THUNDERSTORMS MAY FORM LATE THIS EVENING SOUTH OF A STALLED FRONTAL BOUNDARY. IF STORMS DO DEVELOP...THEY COULD APPROACH SEVERE LEVELS OR EVEN BECOME SEVERE WITH HAIL AND DAMAGING WINDS AS THE MAIN THREATS. THE THREAT GENERALLY EXISTS NORTH OF A BRENHAM TO LUFKIN LINE THROUGH THE EARLY NIGHT TIME HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
In the hours before
Special weather statement, Sep 27, 5:26 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 526 PM CDT TUE SEP 27 2011 TXZ210-211-272300- AUSTIN-COLORADO- 526 PM CDT TUE SEP 27 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES NORTH OF COLUMBUS...MOVING SOUTHEAST AT 15 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE...NEW ULM...FRELSBURG... CAT SPRING...SEALY...EAGLE LAKE AND COLUMBUS. GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND UNSECURED OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED. LAT...LON 2977 9606 2950 9634 2977 9670 2997 9652 TIME...MOT...LOC 2226Z 302DEG 13KT 2984 9649
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 10:56 PM CDT | Special Weather Statement | HGX | Madison | 49 min |
| Sep 27, 5:26 PM CDT | Special Weather Statement | HGX | Colorado | 34 min |
| Sep 27, 5:38 PM CDT | Special Weather Statement | HGX | Waller | 37 min |
| Sep 27, 6:13 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Waller | 47 min |
| Sep 27, 6:44 PM CDT | Special Weather Statement | HGX | Colorado, Harris | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.